Journal Article

Drug-Induced Liver Injury Associated with Antiretroviral Therapy that Includes HIV-1 Protease Inhibitors

Mark S. Sulkowski

in Clinical Infectious Diseases

Published on behalf of Infectious Diseases Society of America

Volume 38, issue Supplement_2, pages S90-S97
Published in print March 2004 | ISSN: 1058-4838
Published online March 2004 | e-ISSN: 1537-6591 | DOI: http://dx.doi.org/10.1086/381444
Drug-Induced Liver Injury Associated with Antiretroviral Therapy that Includes HIV-1 Protease Inhibitors

More Like This

Show all results sharing these subjects:

  • Infectious Diseases
  • Immunology
  • Public Health and Epidemiology
  • Microbiology

GO

Show Summary Details

Preview

Since their introduction, hepatotoxicity has been associated with the use of human immunodeficiency virus (HIV)-1 protease inhibitors (PIs). However, the complexity of the HIV-infected patient and the combinations of medications used to treat HIV complicate the understanding of the independent effects of PIs in the development of drug-induced liver injury (DILI). I discuss the current understanding of PI-associated hepatotoxicity. Of the PI regimens studied, the greatest risk of DILI has been observed among patients receiving full-dose ritonavir. Similarly, hepatitis Band/or C virus coinfection has been associated with a greater risk of DILI, compared with those with no hepatitis. Although the specific mechanism by which viral hepatitis increases this risk is not known, patients with cirrhosis may have decreased cytochrome P450 activity, leading to increased PI exposure. Clearly, further research is needed to define the interaction of PIs and chronic viral hepatitis in the development of DILI.

Journal Article.  4549 words.  Illustrated.

Subjects: Infectious Diseases ; Immunology ; Public Health and Epidemiology ; Microbiology

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.